Baclofen, a gamma-aminobutyric acid agonist, is widely used to treat spasticity of cerebral and spinal origin. Patients with both acute baclofen overdose and withdrawal have developed seizures. After several reports of new-onset seizures in children treated with oral baclofen at our institution, we reviewed our experience regarding possible effects of baclofen on seizure induction in a childhood movement disorders program over a 2-year period. Of 54 children (ages 1-10) treated with oral baclofen, 19 (35%) had a prior history of seizures. Five children (14%) developed new-onset seizures after starting baclofen. Although epilepsy is very common in children with cerebral palsy, these findings raise the possibility that baclofen may potentiate seizures in certain young children with cerebral palsy. Further study of the effects of baclofen on seizures is warranted.
|Original language||English (US)|
|Number of pages||4|
|State||Published - Sep 2003|
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health
- Developmental Neuroscience
- Clinical Neurology